Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 21, 2020, 2:00 PM CDT for Lavaca County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2020, 2:00 PM CDT (19:00 UTC)
- Expired
- Mar 21, 2020, 2:21 PM CDT
- In force
- 21 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 126 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
356
WUUS54 KEWX 211900
SVREWX
TXC285-211945-
/O.NEW.KEWX.SV.W.0039.200321T1900Z-200321T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
200 PM CDT Sat Mar 21 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
South central Lavaca County in south central Texas...
* Until 245 PM CDT.
* At 200 PM CDT, a severe thunderstorm was located over Fordtran, or
17 miles north of Victoria, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
south central Lavaca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2908 9691 2907 9694 2912 9699 2913 9699
2925 9685 2919 9676
TIME...MOT...LOC 1900Z 231DEG 20KT 2907 9697
HAIL...1.00IN
WIND...<50MPH
$$
KCW1 follow-up statement
816
WWUS54 KEWX 211921
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
221 PM CDT Sat Mar 21 2020
TXC285-211931-
/O.CAN.KEWX.SV.W.0039.000000T0000Z-200321T1945Z/
Lavaca TX-
221 PM CDT Sat Mar 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAVACA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 2908 9691 2907 9694 2912 9699 2913 9699
2925 9685 2919 9676
TIME...MOT...LOC 1918Z 231DEG 20KT 2914 9686
$$
KCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:07 PM CDT, 53 minutes earlier.
Area forecast discussion, Mar 21, 1:07 PM CDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 107 PM CDT Sat Mar 21 2020 .AVIATION... /18Z TAFS/ Shower and thunderstorm activity continues to spread across the area from the southwest and south into the I-35 terminals and KDRT. This trend is forecast to persist through the evening hours as upper level disturbances in combination with increased low level moisture to generate new rounds of showers and thunderstorms. Most thunderstorms will be elevated with stronger storms possibly of producing small sized hail and heavy rain. MVFR/IFR cigs and vsbys are expected for the rest of the afternoon period with IFR and LIFR anticipated later tonight with great chances for dropping down to VLIFR along the I-35 sites due to dense fog overnight. Showers and storms move out of the area sites overnight/Sunday morning with some lingering activity over the far east of South Central Texas. Expect the return of MVFR conditions for the I-35 airports by 18Z Sunday and a few hours later for KDRT. Northeast winds of 8 to 12 knots expected through this evening across the area with the exception of a passing thunderstorm over any terminal. Winds become light and variable overnight and then shift to the south for most areas on Sunday. && .PREV DISCUSSION... /ISSUED 649 AM CDT Sat Mar 21 2020/ UPDATE... Please see the 12Z aviation forecast discussion below. AVIATION... Light shower activity continues to slowly develop early this morning. Coverage is still fairly low along the I-35 corridor and we will only mention VCSH through this morning. Shower activity will increase during the afternoon hours and we will continue to mention prevailing SHRA along with IFR cigs. We did opt to add a TEMPO group for TSRA between 20-01Z based on recent HREF data. Cigs remain IFR through the late evening and early morning hours on Sunday as -DZ and BR develop. For DRT, shower activity will be quicker to develop as cigs drop into IFR by late morning. We did not mention TSRA at DRT as it appears the better chance for storms will remain east of the terminal. Showers should end by early evening, but with developing -DZ and BR, cigs will remain IFR. PREV DISCUSSION... /ISSUED 408 AM CDT Sat Mar 21 2020/ SHORT TERM (Today through Sunday)... Light showers are noted from the Rio Grande plains eastward into the coastal plains and Highway 77 corridor early this morning. We will see a steady increase in shower activity from the southwest to the northeast today as isentropic ascent increases. With above normal moisture in place (precipitable water values 1-1.5"), beneficial rains are in store today. Rainfall amounts will be highest along and east of I-35, with some localized amounts near 2" possible in the coastal plains. We do not expect any significant flooding concerns, other than perhaps a low potential for some minor flooding of low- lying and normally flood prone areas. Given the ongoing drought across the region, any rainfall will be beneficial to the region. With the rain, cool north winds and cloud cover, highs today will remain below normal, with 50s in store for most areas. Rain chances begin to decrease late tonight into early Sunday morning and will be confined to areas mainly along and east of Highway 281. With wet ground across the region, we do expect fog development tonight into Sunday morning. We can't rule out a stray shower or two on Sunday, and will only mention a 20% chance for areas generally east of the I-35/I-37 corridors. Southerly winds return on Sunday and this will result in highs quickly warming into the upper 60s to upper 70s. LONG TERM (Sunday Night through Friday)... With ridging building in, the long term forecast becomes warm and dry with little to no rain chances through the week. Temperatures increase daily into the late week with highs in the 90s by Wednesday and Thursday. Another approaching shortwave dips into the Plains next Friday bringing a cold front that should lead us into a cooler weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 73 63 80 65 / 80 - - - 0 Austin Bergstrom Intl Airport 53 74 63 81 64 / 80 10 - - 0 New Braunfels Muni Airport 53 73 63 82 63 / 80 10 - - 0 Burnet Muni Airport 51 69 60 78 63 / 80 - - - 0 Del Rio Intl Airport 55 76 59 84 63 / 40 0 0 0 0 Georgetown Muni Airport 53 71 62 79 63 / 80 - - - 0 Hondo Muni Airport 52 71 60 84 62 / 80 - 0 0 0 San Marcos Muni Airport 53 74 63 82 63 / 80 10 - - 0 La Grange - Fayette Regional 58 77 66 83 66 / 80 20 10 - 0 San Antonio Intl Airport 54 73 63 82 64 / 80 10 - - 0 Stinson Muni Airport 54 74 64 83 65 / 70 10 - - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...KCW Decision Support...33
Hazardous weather outlook, Mar 21, 1:52 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 152 PM CDT Sat Mar 21 2020 TXZ171>173-183>194-202>209-217>225-228-221900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 152 PM CDT Sat Mar 21 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Showers and thunderstorms are expected through late this evening. Some storms may produce heavy rainfall. Rainfall amounts will be highest generally along and east of the I-35 corridor. Some minor flooding is possible in low-lying and normally flood-prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 21, 9:17 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
917 AM CDT Sat Mar 21 2020
TXZ220-222-211500-
Karnes TX-Atascosa TX-
917 AM CDT Sat Mar 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES AND
SOUTHEASTERN ATASCOSA COUNTIES UNTIL 1000 AM CDT...
At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over
Whitsett, or 7 miles north of Choke Canyon, moving northeast at 20
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Karnes City, Campbellton, Coy City, Peggy, Deweesville, McCoy and
Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2864 9834 2864 9842 2896 9840 2895 9825
2888 9819 2894 9812 2892 9788 2872 9803
2879 9810 2861 9833
TIME...MOT...LOC 1416Z 204DEG 19KT 2861 9830
KCWSpecial weather statement, Mar 21, 9:57 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
957 AM CDT Sat Mar 21 2020
TXZ220>222-211600-
Karnes TX-Atascosa TX-Wilson TX-
957 AM CDT Sat Mar 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES...
SOUTHEASTERN ATASCOSA AND SOUTHWESTERN WILSON COUNTIES UNTIL 1100 AM
CDT...
At 957 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Campbellton, moving northeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Poth, Campbellton, Falls City, Cestohowa, Hobson, Coy City, Peggy,
Paweleville, Deweesville, Fashing and Pana Maria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2872 9835 2913 9823 2905 9784 2872 9803
2879 9810 2872 9819
TIME...MOT...LOC 1457Z 204DEG 19KT 2881 9820
KCWSpecial weather statement, Mar 21, 10:53 AM CDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1053 AM CDT Sat Mar 21 2020 TXZ221-222-211630- Karnes TX-Wilson TX- 1053 AM CDT Sat Mar 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KARNES AND CENTRAL WILSON COUNTIES UNTIL 1130 AM CDT... At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm over Poth, moving northeast at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Floresville, Poth, Stockdale, Kosciusko, Falls City, Pandora, Sutherland Springs, Hobson and Paweleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2890 9803 2900 9823 2932 9814 2925 9779 TIME...MOT...LOC 1552Z 203DEG 18KT 2904 9810 KCW
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:17 AM CDT | Special Weather Statement | EWX | Karnes | 43 min |
| Mar 21, 9:57 AM CDT | Special Weather Statement | EWX | Karnes | 63 min |
| Mar 21, 10:08 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes, Wilson | 37 min |
| Mar 21, 10:53 AM CDT | Special Weather Statement | EWX | Wilson | 37 min |
| Mar 21, 12:53 PM CDT | Areal Flood Advisory | EWX | DeWitt, Karnes | 112 min |
| Mar 21, 1:27 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 14 min |
| Mar 21, 2:25 PM CDT | Areal Flood Advisory | EWX | DeWitt, Karnes | 4 hr |
| Mar 21, 2:30 PM CDT | Special Weather Statement | EWX | Kerr | 30 min |
| Mar 21, 3:19 PM CDT | Areal Flood Advisory | EWX | Lavaca | 3 hr |
| Mar 21, 3:29 PM CDT | Special Weather Statement | EWX | Gillespie | 31 min |
| Mar 21, 4:03 PM CDT | Special Weather Statement | EWX | Gillespie | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.